Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 67, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jun 15, 2009, 6:38 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2009, 6:38 PM CDT (23:38 UTC)
- Expired
- Jun 15, 2009, 7:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Lauderdale County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:08 PM CDT | TSTM WND DMG | 2 Ene Anderson, AL | THUNDERSTORM WINDS BLEW A ROOF OFF OF A BARN AT CR 531 AND CR 99. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 152338
TORHUN
ALC077-083-160015-
/O.NEW.KHUN.TO.W.0067.090615T2338Z-090616T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
638 PM CDT MON JUN 15 2009
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
NORTHEASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 715 PM CDT
* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GOOD
SPRINGS...OR ABOUT 17 MILES SOUTH OF LAWRENCEBURG...MOVING
SOUTHEAST AT 15 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
ANDERSON.
GOOD SPRINGS.
MT ROZELL.
CAIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING ROTATING WALL CLOUDS...AND
DOPPLER RADAR INDICATES THAT THE ROTATION HAS RECENTLY INTENSIFIED.
IF YOU ARE IN THE PATH OF THE STORM...TAKE COVER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3501 8728 3501 8708 3493 8696 3476 8715
3500 8741 3502 8739 3501 8729
TIME...MOT...LOC 2338Z 314DEG 14KT 3500 8725
$$
BCC2 follow-up statements
000
WWUS54 KHUN 160002
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 PM CDT MON JUN 15 2009
ALC077-160010-
/O.CAN.KHUN.TO.W.0067.000000T0000Z-090616T0015Z/
LAUDERDALE AL-
702 PM CDT MON JUN 15 2009
...THE TORNADO WARNING FOR NORTHEASTERN LAUDERDALE COUNTY IS
CANCELED...
SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT FOR CENTRAL LAUDERDALE
COUNTY UNTIL 730 PM...AND EASTERN LAUDERDALE COUNTY UNTIL 745 PM CDT.
DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED
THE TORNADO WARNING HAS MOVED OUT OF LAUDERDALE COUNTY...THEREFORE
THE TORNADO WARNING HAS BEEN CANCELED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3493 8696 3476 8715 3486 8721 3496 8722
3501 8721 3501 8708
TIME...MOT...LOC 0000Z 314DEG 14KT 3494 8718
$$
ALC083-160015-
/O.CON.KHUN.TO.W.0067.000000T0000Z-090616T0015Z/
LIMESTONE AL-
702 PM CDT MON JUN 15 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN LIMESTONE COUNTY...
AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR GOOD SPRINGS...OR
ABOUT 15 MILES NORTHWEST OF ATHENS...MOVING SOUTHEAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MT
ROZELL...LEGGTOWN...CARTWRIGHT...CAIRO AND ELKMONT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AT 657 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A WALL CLOUD NEAR
LESTER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3493 8696 3476 8715 3486 8721 3496 8722
3501 8721 3501 8708
TIME...MOT...LOC 0000Z 314DEG 14KT 3494 8718
$$
BCC000
WWUS54 KHUN 160010
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
710 PM CDT MON JUN 15 2009
ALC083-160020-
/O.EXP.KHUN.TO.W.0067.000000T0000Z-090616T0015Z/
LIMESTONE AL-
710 PM CDT MON JUN 15 2009
...THE TORNADO WARNING FOR NORTHWESTERN LIMESTONE COUNTY EXPIRES AT
715 PM CDT...
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MOST OF
LIMESTONE COUNTY UNTIL 745 PM CDT.
WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT
PROMPTED THE TORNADO WARNING HAD WEAKENED AND WAS NO LONGER SEVERE.
THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3493 8696 3476 8715 3486 8721 3496 8722
3501 8721 3501 8708
TIME...MOT...LOC 0010Z 314DEG 14KT 3491 8715
$$
BCCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jun 15, 6:29 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 15, 6:29 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 629 PM CDT MON JUN 15 2009 .UPDATE...FOR 00Z TAF ISSUANCE AND MESOSCALE UPDATE. && .MESOSCALE DISCUSSION...SEVERAL CLUSTERS OF CONVECTION...SOME WITH SUPERCELLULAR CHARACTERISTICS...HAVE FORMED ALONG ILL DEFINED SFC BOUNDARY FROM SOUTHERN TN THROUGH NE AR. SFC MASS CONVERGENCE REMAINS MAXIMIZED ALONG/JUST SOUTH OF THIS WEAK SFC BOUNDARY. IN ADDITION...CAPE VALUES CONTINUE TO RUN IN THE 2-3 KJ/KG RANGE...ESPECIALLY ALONG AND WEST OF A LINE FROM WINCHESTER TO MORGAN CITY TO CULLMAN. EXPECT CONVECTION TO REMAIN STRONG TO SEVERE AS IT DRIFTS SOUTHWARD INTO NRN AL OVER THE NEXT 1-2 HOURS. CELLS MAY EVENTUALLY WEAKEN AS THEY MOVE INTO NORTHEAST ALABAMA WHERE CAPE AND LL CONVERGENCE IS WEAKER. BLYR FLOW IS FAIRLY PEDESTRIAN WITH 0-1 SRH VALUES WELL BLO 100...BUT WILL STILL NEED TO MONITOR ISOLD CELLS FOR BRIEF LOW LEVEL ROTATION AS HAS ALREADY BEEN EXHIBITED IN WEST TN. && .AVIATION...SCT CONVECTION WILL PERSIST ACROSS THE TN VLY THROUGH MID EVENING ALONG A SLOW MOVING BOUNDARY. CONFIDENCE IS LOW ON TIMING AND PLACEMENT OF ANY SHRA/TSRA DURING THIS PERIOD...SO ONLY INCLUDED CB WORDING IN CLOUD GROUP FOR NOW. EXPECT ANOTHER ROUND OF MVFR TO IFR FOG FORMATION OVERNIGHT WITH CONDITIONS AFT 14-15Z. VFR CONDITIONS ANTICIPATED THROUGH THE REMAINDER OF THE PERIOD IN THE VCNTY OF BOTH TERMINALS. && .PREV DISCUSSION... /ISSUED 329 PM CDT MON JUN 15 2009/ FOR TONIGHT...HAVE KEPT A CHANCE OF SHOWERS/THUNDERSTORMS GOING. MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY SHOULD CONTINUE...ALONG WITH DISTURBANCES PASSING MAINLY TO THE NORTH. THE ECMWF ROUGH TIME RESOLUTION FIELDS SUGGEST SOME OF THE UPPER ENERGY...AND PRECIP COULD FALL BEFORE DAYBREAK TUESDAY. AS IN A NW FLOW...STORMS CAN BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. ALONG WITH A CHANCE OF SHOWERS IS WHETHER MORE FOG WILL FORM. CURRENT THINKING IS MORE CLOUDS FROM UPSTREAM CONVECTION DEBRIS SHOULD PROVIDE ENOUGH SKY COVER TO KEEP FOG MINIMIZED. HOWEVER CANNOT RULE OUT MVFR VISIBILITY REDUCTIONS IN THOSE FOG FAVORED AREAS BEFORE SUNRISE. A WNW-ESE FLOW BRINGING MORE WEAK DISTURBANCES AND A CONTINUED MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE A RISK FOR MORE SHOWERS AND STORMS. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE TOO...WITH STRONG WINDS THE MAIN THREAT. DEPENDING UPON SKY COVER AND HOW FOGGY TUESDAY STARTS...HIGH TEMPS SHOULD WARM TO THE LOWER 90S FOR MOST LOCATIONS. A DRYING AND WARMING TREND IS OTHERWISE EXPECTED FOR THE MID AND LATER PORTIONS OF THE WEEK. THE UPPER RIDGE SHOULD INCH CLOSER...AND HELP BRING VERY WARM TO HOT HIGH TEMPERATURES. THE GFS WAS SHOWING HIGH TEMPS ON THURSDAY OF 95 AT HUNTSVILLE AND MUSCLE SHOALS. HAVE STAYED ON THE WARMER SIDE OF GUIDANCE. THIS WARMTH ALONG WITH THE HUMIDITY WILL MAKE FOR HEAT INDEXES UP TO 106 ACROSS NW ALABAMA AND SOUTHERN CULLMAN COUNTY. HEAT ADVISORIES MAY BE NEEDED LATER IN THE WEEK IF THESE TRENDS CONTINUE. A WEAKENING OF THE RIDGE...AND THE APPROACH OF A COLD FRONT WILL BRING A SLIGHT CHANCE OF CONVECTION ON SATURDAY. SLIGHTLY COOLER TEMPERATURES SHOULD FOLLOW FOR THE FIRST COUPLE DAYS OF NEXT WEEK. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && AVIATION...15 DISCUSSION...15
Hazardous weather outlook, Jun 15, 5:30 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 530 PM CDT MON JUN 15 2009 ALZ001>010-016-TNZ076-096-097-161000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 530 PM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS WILL PUSH SOUTHWARD INTO THE TENNESSEE VALLEY THIS EVENING. SOME OF THESE STORMS WILL BE STRONG TO SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS TO NEAR 60 MPH AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ANY STORMS THAT DEVELOP. PATCHY DENSE FOG WILL ALSO BE POSSIBLE AGAIN OVERNIGHT...ESPECIALLY IN AREAS THAT RECEIVE RAINFALL AND NEAR BODIES OF WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE OVER THE REGION. A FEW STRONG STORMS ARE AGAIN POSSIBLE WITH THE POTENTIAL FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING. BY THURSDAY...A STRONG RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT IS EXPECTED TO BUILD ACROSS THE SOUTHEAST STATES. AFTERNOON TEMPERATURES MAY RUN CLOSE TO TEN DEGREES ABOVE NORMAL WITH HEAT INDICES EXCEEDING 100 DEGREES. PEOPLE ARE ENCOURAGED TO EXERCISE CAUTION WHEN CONDUCTING OUTDOOR ACTIVITIES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS IS LIKELY THIS EVENING.
In the hours before
Special weather statement, Jun 15, 5:58 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 558 PM CDT MON JUN 15 2009 ALZ001-005-160000- LAUDERDALE-LIMESTONE- 558 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ALERT FOR EASTERN LAUDERDALE AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 700 PM CDT... ...SEVERE THUNDERSTORMS TO IMPACT THESE AREAS BETWEEN 630 AND 700 PM... AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS MOVING ACROSS CENTRAL WAYNE AND LAWRENCE COUNTIES IN TENNESSEE...ROUGHLY FROM COLLINWOOD TO LEOMA...MOVING SOUTHEAST AT 25 MPH. DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND INTENSE CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS AS THEY CROSS THE STATE LINE. ON THEIR CURRENT TRACK...THE SEVERE THUNDERSTORMS WILL CROSS INTO LAUDERDALE AND LIMESTONE COUNTIES...NEAR THE LEXINGTON...GOOD SPRINGS...AND MOUNT ROZELL AREAS...BETWEEN 630 AND 700 PM CDT. FOR THESE REASONS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE...AND IS IN EFFECT UNTIL MIDNIGHT CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND WARNINGS CONCERNING THIS WEATHER SITUATION. BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:36 AM CDT | Dense Fog Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 7 hr |
| Jun 15, 6:18 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 42 min |
| Jun 15, 6:44 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 46 min |
| Jun 15, 6:54 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 51 min |
| Jun 15, 6:57 PM CDT | Flash Flood Warning | HUN | Lauderdale | 93 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.